Texas, 2010

Hail in Texas, June 2, 2010

June 2, 2010 · NWS OUN · 1 event in 1 county or zone

A thunderstorm briefly became severe over Hardeman county, with quarter-size hail reported north of Crowell. No damage was reported with the hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A thunderstorm briefly became severe over Hardeman county, with quarter-size hail reported north of Crowell. No damage was reported with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 5:39 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 2, 5:39 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT WED JUN 2 2010

.AVIATION...
STILL A BIT OF UNCERTAINTY ABOUT STORM COVERAGE OF STORM
DEVELOPMENT OVERNIGHT. ALTHOUGH LARGER-SCALE MODELS ARE BEARISH
WITH THE POPS AND QPF THIS EVENING /EXCEPT FOR PERHAPS NEAR THE
FRONT AT KPNC/...LOCAL WRF AND A FEW RUNS OF THE HRRR MODEL STILL
SHOW POTENTIAL OF MORE PRECIP FARTHER WEST. HAVE GONE WITH TEMPO
GROUPS AT KPNC... KGAG AND THE CENTRAL OK SITES ALTHOUGH THE
POTENTIAL IS A LITTLE MORE UNCERTAIN AT KOKC AND KOUN. HAVE
INCLUDED AT LEAST A CB IN THE CLOUD GROUP IN SOUTHWEST OKLAHOMA
SITES. FRONT CURRENTLY ACROSS NORTHWEST OKLAHOMA WILL CONTINUE TO
SLIDE SOUTHEAST BRINGING WIND SHIFT TO OTHER TAF SITES OVERNIGHT..
EXCEPT PERHAPS KSPS.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT WED JUN 2 2010/

DISCUSSION...LARGE AMOUNT OF COMPLEXITY TO FORECASTING THE COVERAGE
OF THUNDERSTORMS TONIGHT. NO SINGLE MODEL CAPTURES THE ESSENCE OF
WHAT WE THINK IS MOST LIKELY TO OCCUR...BUT ALL THE BASIC WEATHER
FEATURES ARE REPRESENTED IN THE 12Z NAM. SCATTERED THUNDERSTORMS
WILL BE LOCALLY MAXIMIZED NEAR A MID LEVEL VORTICITY CENTER SEEN IN
VISIBLE SATELLITE NEAR ABILENE TEXAS. STRONG PULSE THUNDERSTORMS
WERE ALREADY FORMING BY MID AFTERNOON NEAR KNOX AND BAYLOR COUNTIES.
SIMILAR PULSE ACTIVITY MAY SURROUND THIS FEATURE AS IT TRACKS SLOWLY
EAST.

ANOTHER FOCUS IS NEAR A COLD FRONT WHERE IT INTERSECTS A PRE FRONTAL
TROUGH IN WESTERN AND CENTRAL OKLAHOMA. AN AXIS OF MOISTURE AND DEEP
MIXING HAD SET UP FROM NEAR KINGFISHER TO JUST EAST OF LAWTON.
CONVERGENCE WILL REMAIN WEAK...AND EXPECT THUNDERSTORMS TO BE
ISOLATED IN THIS ZONE...BUT MODERATE INSTABILITY COULD RESULT IN AN
ISOLATED SEVERE WIND AND HAIL THREAT...ALONG WITH HEAVY DOWNPOURS.
OTHER ACTIVITY SHOULD DEVELOP ALONG THE FRONT IN SOUTHEAST
KANSAS...WITH POTENTIAL TO BACK BUILD INTO NORTH CENTRAL OKLAHOMA
THIS EVENING. THAT ACTIVITY IS CONSISTENTLY FORECAST BY THE
MODELS...AND IS TIED TO A SMALL UPPER LEVEL TROUGH.

THE MAIN DIFFICULTY IN THE FORECAST CONCERNS THE NEXT TROUGH WHICH
WAS WELL DEFINED PER SATELLITE IMAGERY...APPROACHING THROUGH
COLORADO AND NORTHERN NEW MEXICO. THIS FEATURE WILL BRING MID AND
UPPER LEVEL ASCENT INTO NORTHWEST OKLAHOMA THIS EVENING...WHERE THE
NAM SHOWS AMPLE MOISTURE AND STRONG INSTABILITY FOR PARCELS ROOTED
ABOVE THE FRONTAL SURFACE IN THE 850-700 MB LAYER. THE MODELS HAVE
BEEN VERY CONSISTENT IN FORECASTING LIFT OVER THIS REGION...BUT THE
RESULTING QPF HAS BEEN INCONSISTENT...RANGING FROM NEAR ZERO IN SOME
MODEL RUNS...TO NEARLY THREE INCHES OF RAIN IN THE 06Z RUN OF THE GFS.
THE 12Z GFS RUN BACKED OFF...WHILE THE NAM AT LEAST BEGAN TO PRODUCE
PRECIPITATION...ALBEIT LIGHT. IF CONVECTION DOES NOT OVERWHELM THE
WARM SECTOR IN SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...ONE WOULD
EXPECT A MODEST LOW LEVEL JET/ SOUTHERLY INFLOW TO DEVELOP UP OVER
THE FRONT...ABOUT THE TIME THAT THE UPPER TROUGH ARRIVES FROM
COLORADO. PATTERN RECOGNITION SUGGESTS THE INGREDIENTS ARE THERE FOR
A ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL IN THE NIGHTTIME
HOURS. AGAIN...THE MODELS SHOW THESE INGREDIENTS WITH SOME
CONSISTENCY...EVEN ADVECTING THEM OVER INTO CENTRAL OKLAHOMA BY
MORNING. THE ONLY THING MISSING IS THE QPF RESPONSE. MAYBE THE
MODELS ARE INDICATING THAT THE LIFTING MECHANISMS WILL NOT BE DEEP
ENOUGH TO TAP INTO AND RELEASE THE POTENTIALLY UNSTABLE AIR AT LOW
LEVELS. BUT THERE IS ENOUGH POTENTIAL THERE...THAT WE CHOSE TO
MAINTAIN RELATIVELY HIGH POPS AND A MENTION OF HEAVY RAIN ACROSS
NORTHERN OKLAHOMA.

WITH OR WITHOUT RAIN IN THE MORNING...THERE WILL BE A FRONTAL
BOUNDARY AND PERHAPS OUTFLOW BOUNDARIES PRESENT ON THURSDAY TO
SUPPORT A CONTINUED CHANCE OF THUNDERSTORMS. THE FRONT LIFTS NORTH
ON FRIDAY...LEADING INTO A PERIOD OF DRY AND HOT WEATHER. THE HEAT
WILL BECOME AN INCREASING CONCERN OVER THE WEEKEND. THE 850-700 MB
TEMPERATURE FORECASTS FROM THE MODEL ARE EXCEPTIONALLY HOT...AND
SHOULD SUPPRESS ANY CHANCE OF RAIN...EVEN WITH A WEAK FRONTAL
BOUNDARY DROPPING INTO NORTHERN OKLAHOMA. THE FRONT WILL ACT TO
PRODUCE EASTERLY WINDS AND TAKE AN EDGE OFF OF TEMPERATURES BEHIND
IT BY SUNDAY INTO EARLY NEXT WEEK. FOR AREAS SOUTH OF THE
FRONT...THE SURFACE WIND DIRECTION AND THE POSITION OF THE FLAT
UPPER RIDGE TO OUR WEST...DO NOT SEEM TO SUPPORT EXCESSIVELY HOT
WEATHER. SO WE CONTINUE TO UNDERCUT THE RAW GFS TEMPERATURES A
BIT...WHILE EXPECTING THE BOUNDARY LAYER TO ALSO DRY OVER TIME. THIS
PLACES THE AFTERNOON HEAT INDICES NEAR OR BELOW HEAT ADVISORY
CRITERIA. A HEAT ADVISORY IS CERTAINLY POSSIBLE...BUT FOR NOW AN
ENHANCED SAFETY MESSAGE WILL BE OUR APPROACH...WHILE CAREFULLY
WATCHING OBSERVATIONAL TRENDS FROM DAY TO DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  89  69  95 /  40  20  10  10
HOBART OK         67  96  68  99 /  20  10   0  10
WICHITA FALLS TX  69  95  70  98 /  20  10   0  10
GAGE OK           60  90  65  97 /  60  20  10  10
PONCA CITY OK     67  88  69  93 /  50  30  30  10
DURANT OK         70  93  70  94 /  20  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 2, 10:59 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED JUN 2 2010

OKZ004>048-050>052-TXZ083>090-031000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1159 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH OF A LINE FROM ATOKA
OKLAHOMA... TO WICHITA FALLS AND SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND 4
PM AND CONTINUING INTO THE NIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS MAY DAMAGE AUTOMOBILES AND TENDER
VEGETATION. WINDS TO NEAR 65 MPH ARE ALSO POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON INTO TONIGHT.

DISCUSSION...
A COLD FRONT WILL APPROACH A LINE FROM SOUTHWEST INTO CENTRAL
OKLAHOMA THIS EVENING. MEANWHILE... WARM AND UNSTABLE AIR WILL BE
PRESENT AHEAD OF THE FRONT. LOW LEVEL CONVERGENCE NEAR THE FRONT
ALONG WITH DAYTIME HEATING SHOULD LEAD TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS NEAR AND SOME DISTANCE NORTH OF THE FRONT
BEGINNING AROUND MID AFTERNOON. ALTHOUGH VERTICAL WIND SHEAR
PROFILES WILL BE RELATIVELY WEAK... STRONG INSTABILITY AND VERY WARM
LOW-LEVEL TEMPERATURES COULD STILL YIELD LARGE HAIL AND DAMAGING
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS EVENING AND OVERNIGHT
IN AREAS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY. THE
HEAVIEST RAINFALL IS CURRENTLY EXPECTED TO BE IN WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY MAINLY ACROSS
PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA. THERE WILL ALSO BE A SLIGHT
CHANCE FOR THUNDERSTORMS SUNDAY NIGHT...BUT MOST OF THE ACTIVITY IS
CURRENTLY EXPECTED TO REMAIN NORTH OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT CONDITIONS WILL PREVAIL OVER MUCH OF THE AREA
THROUGH THE WEEKEND. AFTERNOON HEAT INDEX VALUES ARE LIKELY TO
EXCEED 100 IN MANY AREAS FRIDAY THROUGH SUNDAY... AND MAY EXCEED 105
IN PARTS OF SOUTHERN OKLAHOMA AND NORTHERN TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

CJS/03

In the hours before

Special weather statement, Jun 2, 1:30 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT WED JUN 2 2010

TXZ087-022000-
KNOX TX-
230 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF BENJAMIN...MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED OVER SOUTHEASTERN KING COUNTY. THESE STORMS MAY AFFECT
SOUTHWESTERN PORTIONS OF KNOX COUNTY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3342 10000 3363 10000 3375 9987 3360 9970
      3340 9997

TAYLOR
Special weather statement, Jun 2, 1:49 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT WED JUN 2 2010

TXZ085-088-022015-
WILBARGER TX-BAYLOR TX-
249 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER
COUNTIES.

AT 248 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF LAKE KEMP...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3387 9914 3367 9902 3359 9928 3375 9938

TAYLOR
Special weather statement, Jun 2, 2:02 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT WED JUN 2 2010

TXZ087-022030-
KNOX TX-
302 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 300 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
O'BRIEN...AND WAS NEARLY STATIONARY. THUNDERSTORMS HAVE BEEN
DEVELOPING OVER SOUTHEASTERN KING COUNTY...AND MAY EVENTUALLY AFFECT
SOUTHWESTERN KNOX COUNTY. HAIL TO THE SIZE OF NICKELS OR LARGER
WOULD BE POSSIBLE WITH ANY STORM.

MONITOR THE SITUATION CLOSELY AND BE ALERT FOR CHANGING WEATHER
CONDITIONS.

LAT...LON 3340 10000 3352 10000 3353 9999 3352 9996
      3339 9997 3339 9998

TAYLOR
Special weather statement, Jun 2, 5:13 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED JUN 2 2010

TXZ084-087-022330-
FOARD TX-KNOX TX-
613 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF HACKBERRY...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

WR
LAT...LON 3397 10006 3393 9980 3385 9982 3372 9986
      3376 10001 3383 10001 3384 10006 3385 10007
Special weather statement, Jun 2, 5:40 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT WED JUN 2 2010

TXZ083-084-087-030015-
HARDEMAN TX-FOARD TX-KNOX TX-
640 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND KNOX
COUNTIES.

AT 641 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9
MILES WEST OF COPPER BREAKS STATE PARK TO 47 MILES SOUTHWEST OF
COPPER BREAKS STATE PARK...MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

WR
LAT...LON 3397 10006 3416 9994 3416 9966 3379 9988
      3369 9999 3371 10000 3383 10001 3384 10006
      3385 10007

The radar

The Altus AFB radar (KFDR), 75 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
June 2, 7:10 PM CST to 7:12 PM CST
Where
Hardeman County, 0.82 mi SSE of Copper Breaks St Pk
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -99.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241582.